Florida, 2022

Damaging Winds in Florida, August 5, 2022

August 5, 2022 · NWS JAX · 2 events in 1 county or zone

Southeast steering flow focused the east coast sea breeze well inland into the afternoon where the merger of sea breezes and outflows occurred toward the I-75 corridor. Elevated DCAPE was near 1000 J/kg which promoted strong gusty winds in strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southeast steering flow focused the east coast sea breeze well inland into the afternoon where the merger of sea breezes and outflows occurred toward the I-75 corridor. Elevated DCAPE was near 1000 J/kg which promoted strong gusty winds in strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 5, 12:40 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
140 PM EDT Fri Aug 5 2022

.AVIATION...
[Through 18Z Saturday]

No change to previous thinking/package. The Atlantic sea breeze
front is near the St Johns River and Interstate 95 north of
Jacksonville Progressing inland. Have TEMPO groups for KVQQ and
KGNV who have the best chance of seeing convection. Otherwise have
kept the TS in VCNTY for the other fields.

&&

.PREV DISCUSSION [918 AM EDT]...

.NEAR TERM [Through Tonight]...

A rather stagnant weather pattern will continue locally, as deep-
layered ridging remains anchored to the northeast of Bermuda.
This feature will continue to extend its axis westward across the
Deep South, creating a deepening onshore flow pattern. Prevailing
southeasterly flow will drive the region of deeper moisture that
currently resides over our coastal waters onshore this morning.
Scattered showers are expected to develop at coastal locations by
the mid-morning hours, with some low-topped convection possible,
as model soundings depict mid-level temperatures cooling off
slightly as the day progresses.

Showers and thunderstorms will then increase in coverage as they
cross the Interstate 95 corridor and the St. Johns River, with
numerous showers and embedded thunderstorms expected by the mid to
late afternoon hours across the I-75 corridor, where a weak Gulf
coast sea breeze will collide with westward-moving convection.
Model soundings mostly depict weak lapse rates, so only a few
storms may pulse as mesoscale boundaries collide later this
afternoon across the Suwannee Valley and inland southeast GA. Some
lingering dry air in the mid-levels will result in downdraft CAPE
values rising to around 1,000 j/kg later this afternoon along the
I-75 corridor, so a few storms that manage to pulse as boundaries
collide may be capable of producing downburst winds of 40-50 mph,
along with briefly heavy downpours and frequent cloud to ground
lightning strikes. Morning cloudiness and showers along with an
onshore breeze will keep highs in the upper 80s to around 90 at
coastal locations, with low to mid 90s possible for locations
along and west of I-75, where convection will likely not develop
until the late afternoon hours. Maximum heat index values will
generally peak in the 100-105 degree range.

Convection will shift to the west of our region during the early
evening hours, with another round of low-topped convection then
developing overnight across our adjacent coastal waters. This
activity will gradually migrate towards coastal locations towards
sunrise. Fair skies will otherwise prevail inland, where patchy
fog and low stratus may develop at inland areas that receive
downpours later this afternoon and evening. Lows tonight will fall
to the low and mid 70s inland, ranging to the upper 70s to around
80 at coastal locations, where a light onshore breeze will prevail
through the night.

.SHORT TERM [Saturday Through Monday]...

High pressure initially off to the northeast will result in an
easterly prevailing flow over the southeastern US this weekend
with drier air moving across the forecast area. PWAT values will
be predominantly below 2 inches during this period with reduced
chances for showers and storms with convection initially
developing along the shoreline and then progressing inland with
the diurnal sea breeze, with stronger developments more likely to
occur further inland. Increased chances for showers and storms for
the the tail end of the weekend and the beginning of next week as
instability ahead of encroaching high level ridging from out of
the northeast crosses over the region. Prevailing flow will shift
about to become more out of the south next week as rotation
associated with high pressure ridging extends into closer
proximity of the region. High temperatures for the weekend are
expected to reach into the lower 90s with overnight low
temperatures dropping down into the lower 70s for inland areas and
in the mid to upper 70s along the coastline.

.LONG TERM [Tuesday Through Friday]...

Prevailing flow will continue to be primarily out of the south as
the high pressure ridging from out of the northeast extends closer
to the coast of southeast Georgia and northeast Florida. Drier air
with PWAT values below 1.75 inches will settle in by midweek with
daily bouts of scattered showers and storms occurring most
commonly in conjunction with the daytime sea breeze boundaries and
areas of collision. Temperature values for next week are expected
to remain near the seasonal average.

.MARINE...

Atlantic high pressure centered to the north of Bermuda will
continue to extend its axis across the southeastern states through
the weekend, resulting in prevailing onshore winds. Showers and
a few thunderstorms will remain possible throughout our local
waters, with activity shifting westward across the near shore
waters during the predawn and early morning hours this weekend.
Seas of 2-3 feet will prevail both near shore and offshore through
Saturday night.

An inverted trough will then approach our local waters from the
east on Sunday night, resulting in a brief increase in coverage of
showers and thunderstorms. The axis of Atlantic high pressure
will then gradually sink southward next week, resulting in
prevailing southerly winds by Tuesday. Seas will build slightly on
Sunday night and Monday, but should mostly remain in the 2-4 foot
range both near shore and offshore.

Rip Currents: A persistent east-southeasterly swell will combine
with strengthening onshore winds during the afternoon hours
following the passage of the sea breeze to keep a moderate rip
current risk in place at all area beaches through the weekend.

.FIRE WEATHER...

East-southeasterly transport winds will gradually strengthen
area-wide this afternoon, resulting in good dispersion values
nearly area-wide. Onshore surface winds will become breezy for
locations east of I-95 during the afternoon hours. Surface and
transport winds will shift to easterly on Saturday, with gradually
strengthening speeds during the afternoon hours again creating
good dispersion values. Showers and possibly a few thunderstorms
will be possible during the morning and early afternoon hours at
coastal locations today and Saturday, with showers and
thunderstorms then increasing in coverage as they progress
westward across the Interstate 95 corridor. Easterly transport
winds will become breezy by Sunday afternoon across north central
FL, where marginally high dispersion values will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  92  72  92  71 /  20  40  20  40  20
SSI  79  87  78  87  77 /  20  30  20  40  20
JAX  75  91  74  91  74 /  20  30  10  40  10
SGJ  76  88  75  88  75 /  20  20  10  40  20
GNV  73  92  72  92  72 /  30  50  20  50  20
OCF  73  92  72  93  73 /  30  50  20  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 5, 2:04 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
304 PM EDT Fri Aug 5 2022

FLZ140-240-340-051945-
Central Marion FL-Western Marion FL-Eastern Marion FL-
304 PM EDT Fri Aug 5 2022

...Strong thunderstorms will impact portions of central Marion County
through 345 PM EDT...

At 304 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort McCoy to near Ocala. Movement was
west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocala, Fort McCoy, Anthony and Burbank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2942 8198 2923 8222 2916 8207 2930 8186
TIME...MOT...LOC 1904Z 111DEG 11KT 2931 8190 2919 8206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB

The radar

The Jacksonville radar (KJAX), 133 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 5, 2:22 PM EST
Where
Marion County, 3.01 mi E of Sparr
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.330, -82.070

Duke Energy reported power outages off of 45th Terrace due to trees and limbs blown down into power lines. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
August 5, 2:45 PM EST
Where
Marion County, 0.69 mi N of Reddick
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
29.380, -82.200

Duke Energy Utility Company reported power outages north of Reddick near NW 160th Street and NW 43rd Court due to tress and limbs blown down onto utility equipment. The time of damage was based on radar. The cost of damage was unknown but it was estimated for Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045128, 1045129.